Alert archive / Kansas / Areal Flood Warnings in 2016
Areal Flood Warning 33, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at May 25, 2016, 11:50 AM CDT for Butler County, Sedgwick County, Kansas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2016, 11:50 AM CDT (16:50 UTC)
- Expired
- May 26, 2016, 11:45 AM CDT
- In force
- 24 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 25, 6:58 AM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 25, 6:58 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 658 AM CDT WED MAY 25 2016 .SYNOPSIS... Issued at 350 AM CDT Wed May 25 2016 Numerous thunderstorms containing torrential rains continue across Butler, Cowley & Elk Counties at 230 AM where Flood & Flash Flood Warnings are in effect. Thunderstorms are being sustained by strong lower-deck theta-e advection enhanced by lift induced by mid-level shortwave sprinting NE across SE KS. Hourly rainfalls are in the 1 to 3 inch range in extreme Ern Sumner & NW Cowley Counties. The cloud-to-ground lightning continues to be frequent & dangerous. && .SHORT TERM...(Today through Friday night) Issued at 350 AM CDT Wed May 25 2016 Forecast Highlight: More severe thunderstorms possible for SE KS this afternoon & this evening. Significant threat for severe thunderstorms with large-very large hail, winds around 70 mph & tornadoes continues for areas primarily along & W of I35-I/135 Thu Afternoon & Night. Today & Tonight: With the afore-mentioned mid-level shortwave continuing to sprint NE across the Mid & Upr MS Valley thunderstorms would be greatest across SE KS where aligned with broad ultra-high octane moisture axis. Deep-layer shear, more so directional, remains impressive & with very high instability there's a continued threat for severe thunderstorms for SE KS both this afternoon & tonight. Thu & Thu Night: The greatest threat for significant severe thunderstorms is still expected for areas along, and W, of I-35/I-135. A deep upper-deck trof that'll push slowly E across AZ & NM will undergo cyclogenesis as it lifts SLOWLY NE to NE NM, the TX & OK Panhandles & the CO/KS border. This would induce increased deep-layer ascent over the Wrn Plains that would transition E toward Central KS. The slow NE lift of the upper low would of course induce pronounced sfc cyclogenesis over SE CO & Wrn KS on Thu. This would strengthen the lower-mid level moist advection across KS with the most pronounced advection targeting Central parts of OK & KS. This time deep-layer speed shear would be strong & coupled with respectable directional shear supercells would once erupt over these areas & move NE. The supercells should arrive areas along & W of I-35/I-135 late Thu Afternoon & continue thru the night. SPC has expanded the "Enhanced Risk" N as far as Srn Nebraska. As such "Severe Thunderstorms With Large Hail And Damaging Winds" have been assigned to the afore- mentioned areas. Fri & Fri Night: The threat for severe thunderstorms is beginning to increase Fri Afternoon & Evening. The greatest severe threat would shift slowly E. For now SPC has assigned "Slight Risk" to E TX & SE OK, but wouldn't be surprised if the "Slight Risk" assignment is eventually spread N across Central & Ern KS. Stay tuned. .LONG TERM...(Saturday through Tuesday) Issued at 350 AM CDT Wed May 25 2016 For Sat & Sat Night the GFS & ECMWF continue to agree quite well with overall pattern, although the ECMWF is bit stronger with the departing upper-deck shortwave, scheduled to reach the Upper MS Valley Sat Night. A 2nd upper-deck trof is forecast to move E & like it's predecessor it'll move slowly E & strengthen as it digs across Srn CA. A "lead" shortwave will eject NE, likely reaching Wrn OK & Wrn KS Sun Afternoon. As such, there'll be several rounds of thunderstorms from Sun Afternoon thru next Tue. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 658 AM CDT Wed May 25 2016 Expect some scattered MVFR CIGS in the wake of the overnight convective complex. This will lead to some of the lowest CIGS near KRSL, KGBD and KRSL. Expect the low clouds to dissipate later this morning with VFR conditions returning to most locations for the afternoon hours. Will also see some lingering SHRA/TSRA in SE KS as the complex of storms exits the area this morning. For the afternoon hours, expect a dry line/boundary to push to near the KS Turnpike late this afternoon. Could see isolated convection develop along and east of this boundary for the late afternoon and evening hours. Think most of the convection will develop well to the east of the KICT TAF, so will not mention it in KICT just yet. But will mention it for most of the evening hours for the KCNU Taf with the isolated storms expected to congeal into a forward propagating complex of storms that will move east into Wrn MO early on Thu. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 89 70 87 67 / 10 10 40 50 Hutchinson 89 67 87 66 / 10 10 50 50 Newton 89 69 86 66 / 20 20 40 50 ElDorado 88 70 86 67 / 20 20 30 50 Winfield-KWLD 89 71 87 67 / 20 10 40 50 Russell 89 61 88 62 / 20 10 40 50 Great Bend 89 61 88 63 / 10 10 50 40 Salina 90 67 89 66 / 20 20 40 50 McPherson 89 68 87 66 / 20 10 40 50 Coffeyville 86 71 86 68 / 50 20 30 50 Chanute 86 71 86 67 / 40 20 30 50 Iola 85 71 86 67 / 50 20 30 60 Parsons-KPPF 86 71 86 68 / 50 20 30 50 && .ICT Watches/Warnings/Advisories... None. && SYNOPSIS...EPS SHORT TERM...EPS LONG TERM...EPS AVIATION...BDK
Hazardous weather outlook, May 25, 5:50 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 550 AM CDT WED MAY 25 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 550 AM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH CENTRAL, AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS REMAIN POSSIBLE FOR AREAS ALONG...AND EAST...OF A LINE FROM AROUND RUSSELL...THROUGH WICHITA...TO ARKANSAS CITY. IF THEY DEVELOP...THE THUNDERSTORMS MAY BE SEVERE WITH HAIL AROUND THE SIZE OF QUARTERS AND WINDS AROUND 60 MPH...ESPECIALLY IN SOUTHEAST KANSAS. FLOODING IS OCCURRING ACROSS PARTS OF SOUTH-CENTRAL KANSAS. PLEASE REFER TO THE FLOOD WARNINGS AND FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL STILL BE THURSDAY AFTERNOON AND EVENING GENERALLY ALONG...AND WEST...OF I-135 AND THE TURNPIKE. HAIL AROUND GOLFBALL-SIZED...WINDS AROUND 70 MPH...AND A COUPLE TORNADOES MAY ALL OCCUR. THUNDERSTORMS THAT MAY PRODUCE HAIL CLOSE TO 1 INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE EXPECTED FOR AREAS EAST OF I-135 AND THE TURNPIKE. THERE IS A GOOD CHANCE OF SEVERE THUNDERSTORMS ACROSS THE REGION FRIDAY AFTERNOON AND FRIDAY NIGHT WITH HAIL UP TO GOLFBALL-SIZED AND 60 TO 70 MPH WINDS. WHILE THERE REMAINS A CHANCE OF THUNDERSTORMS...PRIMARILY ACROSS SOUTHEAST KANSAS SATURDAY AND SATURDAY NIGHT THAT MAY PRODUCE SMALL HAIL AND 40 TO 50 MPH WINDS...THE GREATER THUNDERSTORM POTENTIAL WOULD BE FOR ALL AREAS FROM SUNDAY THRU TUESDAY. THE THUNDERSTORMS MAY APPROACH SEVERITY. YOU SHOULD MONITOR FORECASTS CLOSELY WHEN DETAILS ARE BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ ES
In the hours before
Local storm report, May 25, 7:23 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 AM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM HEAVY RAIN EUREKA 37.82N 96.29W
05/25/2016 M1.50 INCH GREENWOOD KS BROADCAST MEDIA
&&
SGSLocal storm report, May 25, 7:24 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 AM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM HEAVY RAIN 1 N WATERLOO 37.69N 97.94W
05/25/2016 E1.50 INCH KINGMAN KS EMERGENCY MNGR
&&
SGSLocal storm report, May 25, 7:31 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 AM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN ROSE HILL 37.57N 97.13W
05/25/2016 M2.80 INCH BUTLER KS EMERGENCY MNGR
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:10 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 35 min |
| May 24, 7:22 PM CDT | Special Weather Statement | ICT | Barton | 23 min |
| May 24, 7:32 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 58 min |
| May 24, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 54 min |
| May 24, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 20 min |
| May 24, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 60 min |
| May 24, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 40 min |
| May 24, 8:47 PM CDT | Tornado Warning | ICT | Barton | 18 min |
| May 24, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 22 min |
| May 24, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 40 min |
| May 24, 9:04 PM CDT | Special Weather Statement | ICT | Lincoln | 41 min |
| May 24, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 62 min |
| May 24, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 45 min |
| May 24, 9:50 PM CDT | Areal Flood Warning | ICT | Barton | 9 hr |
| May 24, 9:55 PM CDT | Areal Flood Warning | ICT | Kingman, Reno | 9 hr |
| May 24, 10:01 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 44 min |
| May 24, 10:05 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 40 min |
| May 24, 10:18 PM CDT | Special Weather Statement | ICT | Harvey | 42 min |
| May 24, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 54 min |
| May 24, 10:36 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 24 min |
| May 24, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 50 min |
| May 24, 10:57 PM CDT | Special Weather Statement | ICT | Kingman | 33 min |
| May 24, 11:40 PM CDT | Special Weather Statement | ICT | Sedgwick | 35 min |
| May 25, 12:19 AM CDT | Special Weather Statement | ICT | Rice | 26 min |
| May 25, 12:21 AM CDT | Special Weather Statement | ICT | Barton | 24 min |
| May 25, 12:27 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 12 hr |
| May 25, 12:38 AM CDT | River Flood Warning | ICT | Lincoln | 6 days |
| May 25, 12:40 AM CDT | Special Weather Statement | ICT | Barton | 50 min |
| May 25, 12:45 AM CDT | Special Weather Statement | ICT | Woodson | 45 min |
| May 25, 1:19 AM CDT | Special Weather Statement | ICT | Barton | 26 min |
| May 25, 1:25 AM CDT | Special Weather Statement | ICT | Elk, Wilson, Woodson | 35 min |
| May 25, 1:35 AM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 5 hr |
| May 25, 1:44 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 8 hr |
| May 25, 1:48 AM CDT | Special Weather Statement | ICT | Rice | 27 min |
| May 25, 2:11 AM CDT | Special Weather Statement | ICT | Rice | 34 min |
| May 25, 2:29 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 46 min |
| May 25, 2:55 AM CDT | Areal Flood Warning | ICT | Sedgwick, Sumner | 6 hr |
| May 25, 3:12 AM CDT | Special Weather Statement | ICT | Chase, Marion | 63 min |
| May 25, 7:55 AM CDT | River Flood Warning | ICT | Cowley | 52 hr |
| May 25, 7:55 AM CDT | River Flood Warning | ICT | Sumner | 24 hr |
| May 25, 7:56 AM CDT | River Flood Warning | ICT | Butler, Cowley | 67 hr |
| May 25, 8:34 AM CDT | Areal Flood Warning | ICT | Sumner | 8 hr |
| May 25, 8:49 AM CDT | River Flood Warning | ICT | Cowley | 34 hr |
| May 25, 9:14 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 9 hr |
| May 25, 6:03 PM CDT | Special Weather Statement | ICT | Butler | 42 min |
Nearby
Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.